Recent Blog Articles
5 inflammation-fighting food swaps
Is IBD an underrecognized health problem in minority groups?
Sickle cell disease in newborns and children: What families should know and do
COVID-19 vaccines for children and teens: What we do — and don’t — know
Happy trails: Take a hike, now
Sleep well — and reduce your risk of dementia and death
COVID-19 vaccines and the LGBTQ+ community
Polycystic ovary syndrome and the skin
Dental appliances for sleep apnea: Do they work?
Terrified of needles? That can affect your health
Ask the doctor: Can stopping aspirin cause heart problems?
Q. I've read that if you take aspirin every day, stopping it temporarily increases your chance of having a heart attack even higher than it would have been if you had never taken aspirin. Is that true? If I need to stop taking aspirin for some reason, is there a safer way to do it than stopping cold turkey?
A. What you are describing is sometimes called the rebound effect or rebound phenomenon. It occurs when a person stops taking a medication and the symptoms or problem that the medication had controlled reappear, but more severely than before the person started taking the medication. Although a rebound effect has been seen with some beta blockers and some sedatives used to treat insomnia, it is unlikely this happens with aspirin.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.